Chaotic flexural oscillations of a spinning nanoresonator

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

11 Scopus Citations
View graph of relations

Author(s)

  • J. L. Kuang
  • A. Y T Leung

Detail(s)

Original languageEnglish
Pages (from-to)9-29
Journal / PublicationNonlinear Dynamics
Volume51
Issue number1-2
Publication statusPublished - Jan 2008

Abstract

The paper investigates the chaotic flexural oscillations of the spinning nanoresonator. The influence of cubic nonlinearity arising from the van der Waals interactions between two neighboring layers of carbon nanotubes on the structural oscillations of the system is considered. The integral-differential equations describing the flexural displacements of the nanoresonator are discretized into two coupled Duffing-type equations using the Galerkin-Ritz procedures. The linear stiffness can be either positive or negative, depending on the amplitudes of the linear trap rigidity arising from both the van der Waals interactions and the axial tensile loads. The chaotic flexural oscillations of the appropriately excited spinning nanoresonator are predicted theoretically. Using the Nayfeh-Mook multiscale perturbation algorithms, the coupled Duffing-type equations with linear positive stiffness may be transformed into autonomous equations of slowly modulated amplitudes whose equilibrium points and chaotic dynamics are investigated numerically. The potential chaotic oscillations of the elastic nanoresonator can be determined by the Melnikov-Holmes-Marsden (MHM) integral associated with the homoclinic/ heteroclinic solutions of the disturbed Hamiltonian systems with linear negative stiffness. The findings are validated through the Poincare sections and Lyapunov exponents. © 2007 Springer Science+Business Media, Inc.

Research Area(s)

  • Carbon nanotubes, Chaos, Homoclinic orbits, Van der Waals forces

Citation Format(s)

Chaotic flexural oscillations of a spinning nanoresonator. / Kuang, J. L.; Leung, A. Y T.
In: Nonlinear Dynamics, Vol. 51, No. 1-2, 01.2008, p. 9-29.

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review